Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 277, NWS Mobile, AL

December 10, 2008Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Dec 10, 2008, 1:20 AM CST for Wayne County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2008, 1:20 AM CST (07:20 UTC)
Expired
Dec 10, 2008, 1:45 AM CST
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Wayne County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 8:03 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
2.7
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 100720
SVRMOB
MSC153-100745-
/O.NEW.KMOB.SV.W.0277.081210T0720Z-081210T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
120 AM CST WED DEC 10 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 145 AM CST

* AT 116 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 14 MILES SOUTHWEST OF EUCUTTA...
  OR ABOUT NEAR LAUREL...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EUCUTTA BY 130 AM CST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3172 8893 3183 8893 3183 8885 3184 8885
      3184 8876 3185 8869 3184 8869 3170 8893
      3171 8894
TIME...MOT...LOC 0719Z 234DEG 46KT 3174 8906

$$
1 follow-up statement
000 
WWUS54 KMOB 100736
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
136 AM CST WED DEC 10 2008

MSC153-100745-
/O.CON.KMOB.SV.W.0277.000000T0000Z-081210T0745Z/
WAYNE MS-
136 AM CST WED DEC 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR NORTHWESTERN WAYNE COUNTY...

AT 134 AM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS JUST WEST OF 
EUCUTTA...OR ABOUT 13 MILES NORTHEAST OF LAUREL...MOVING NORTHEAST 
AT 45 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3172 8893 3183 8893 3183 8885 3184 8885
      3184 8876 3185 8869 3184 8869 3170 8893
      3171 8894
TIME...MOT...LOC 0736Z 238DEG 41KT 3183 8889

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 11:25 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 9, 11:25 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1125 PM CST TUE DEC 9 2008

.UPDATE...PACKAGE WILL BE CLEANED UP TO PUSH BACK THE PRECIP MOVING
OVER THE AREA.

16

&&

.AVIATION...FOR 10/06Z...IFR CONDITIONS WILL CONTINUE TO SPREAD EAST
OVER THE AREA THROUGH THE NIGHT AS A SQUALL LINE MOVES EAST FROM
OVER MS...OVER THE AREA AFTER MIDNIGHT INTO WEDNESDAY MORNING. FRONT
WILL PUSH SOUTHEAST OF THE AREA LATE WEDNESDAY AFTERNOON/WEDNESDAY
EVENING...WITH SKIES CLEARING UNDER DRY NORTHERLY FLOW.

16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Dec 9, 6:05 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CST TUE DEC 9 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-101200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
605 PM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TONIGHT AND WEDNESDAY.

A COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI RIVER VALLEY
REGION TONIGHT...WITH WIDESPREAD THUNDERSTORMS DEVELOPING ALONG AND
AHEAD OF THE FRONT AS IT MOVES EASTWARD ACROSS MISSISSIPPI AND
LOUISIANA.  AHEAD OF THE FRONT...A WARM AND UNSTABLE AIRMASS IS
MOVING IN OFF THE GULF ACROSS SOUTHEAST MISSISSIPPI...SOUTHERN
ALABAMA AND THE WESTERN FLORIDA PANHANDLE.  COMBINED WITH THE
INSTABILITY...THERE ARE SUFFICIENT AMOUNTS OF WIND SHEAR TO PRODUCE
SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT TONIGHT.

THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA FROM
MIDNIGHT TONIGHT THROUGH EARLY WEDNESDAY MORNING.  THE SEVERE
WEATHER THREAT IS EXPECTED TO BE CONFINED TO SEVERE STRAIGHT LINE
WIND GUSTS AROUND 60 MPH ALONG AN EXPECTED SQUALL LINE DURING THE
PRE-DAWN HOURS AS IT MOVES EAST ACROSS SOUTHEAST MISSISSIPPI
AND SOUTHWEST ALABAMA.  A FEW TORNADOES ARE POSSIBLE WITH ISOLATED
SUPERCELLS THAT DEVELOP AHEAD OF THE LINE...AND THOSE COULD AFFECT
THE REGION LATE THIS EVENING THROUGH THE PRE-DAWN HOURS.

THE LINE OF THUNDERSTORMS WILL WEAKEN AS IT MOVES EAST ACROSS
SOUTHERN ALABAMA AND THE WESTERN FLORIDA PANHANDLE WEDNESDAY
MORNING...WITH WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS CONTINUING
ACROSS THE REGION IN THE WAKE OF THE FRONT DURING THE DAY ON
WEDNESDAY. THE COLD FRONT WILL MOVE SLOWLY EAST OF DESTIN BY
WEDNESDAY AFTERNOON.

STRONG SOUTHEAST WINDS AT 20 TO 30 KNOTS WILL CONTINUE ACROSS THE
GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA
TONIGHT...BECOMING NORTHWEST ON WEDNESDAY AS THE FRONT MOVES TO THE
EAST.  SMALL CRAFT ADVISORIES ARE POSTED FOR THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.

POST FRONTAL RAIN WILL CONTINUE ACROSS THE REGION THROUGH EARLY
THURSDAY AS A LOW PRESSURE SYSTEM DEVELOPING ALONG THE FRONT MOVES
NORTHEAST ACROSS THE WESTERN FLORIDA PANHANDLE.

STRONG NORTHERLY WINDS OF 20 TO 25 KNOTS IN THE WAKE OF THE FRONT
AND OFFSHORE SEAS AROUND 9 FEET WILL CONTINUE OVER THE GULF COASTAL
WATERS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS MAY BE REQUIRED OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA TONIGHT. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL
WEATHER SERVICE ON THE POSSIBLE SEVERE WEATHER THREAT LATE TONIGHT
AND WEDNESDAY MORNING.

In the hours before

Special weather statement, Dec 10, 1:16 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
116 AM CST WED DEC 10 2008

ALZ052-061-100800-
UPPER MOBILE-WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
116 AM CST WED DEC 10 2008

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND MOBILE
COUNTIES...

AT 112 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CITRONELLE...MOVING NORTHEAST AT
35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CITRONELLE...DEER PARK...VINEGAR BEND...SEABOARD AND TOPTON THROUGH
200 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 45 TO 55 MPH.
WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE
LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE
EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 1:48 AM CSTSevere Thunderstorm WarningMOBPerry, Wayne42 min
Dec 10, 2:30 AM CSTSevere Thunderstorm WarningMOBWayne45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.